Risperidone Induced Extrapyramidal Side Effects: A Rare Case Report

Published on:August 2021
Indian Journal of Pharmacy Practice, 2021; 14(3):211-213
Case Report | doi:10.5530/ijopp.14.3.41


Risperidone Induced Extrapyramidal Side Effects: A Rare Case Report


Authors and affiliation (s):

Vikas Sakhamuri, Sindhu Vaishnavi Valicherla*, Sai Vasudev Kona, Hemanth Gopinath Besabathini

Department of Pharmacy Practice, Chebrolu Hanumaiah Institute of Pharmaceutical Sciences, Guntur, Andhra Pradesh, INDIA.

Abstract:

Antipsychotics are the group of drugs chiefly used in the management of Schizophrenia. They are classified into two generations i.e., first and second generations. First-generation drugs were greatest expected to cause extrapyramidal symptoms. With the discovery of second generation antipsychotics, the lower affinity for dopamine receptors had raised expectations in the clinical community regarding the lower risk for extrapyramidal symptoms. Various antipsychotics differ in their incidence and severity of causing extrapyramidal side effects, but these second generation drugs have not encountered up to the expectation with regard to their tolerability. Extrapyramidal side effects generally consist of a group of movement disorders such as tardative dyskinesia, Pseudoparkinsonism, dystonia and akathisia. Symptoms pertained to Pseudoparkinsonsim, acute dystonia and akathisia occur early in treatment course, but tardive dyskinesia, tardive dystonia, and tardive akathisia have a late onset, occurring after years of treatment course. The acute forms of extrapyramidal side effects usually develop soon after the starting of antipsychotic use, these are dose-dependent and increases with the increase in the dose, and can be prevented after withdrawal of the insulting medication.

Key words: Extrapyramidal side effects, Akathisia, Pseudoparkinsonism, Dystonia.




 

The Official Journal of Association of Pharmaceutical Teachers of India (APTI)
(Registered under Registration of Societies Act XXI of 1860 No. 122 of 1966-1967, Lucknow)

Indian Journal of Pharmacy Practice (IJOPP) [ISSN-0974-8326] is the official journal of Association of Pharmaceutical Teachers of India (APTI) and is being published since 2008.

DOI HISTORY

IJOPP uses reference linking service using Digital Object Identifiers (DOI) by Crossref. Articles from the year 2014 are being assigned DOIs for its permanent URLs